Pushing Hydralazine

  1. 0
    I was wondering if anyone knew if pushing hydralazine fast has an increased risk of SVT?

    Here is why I ask:
    I received handoff on two of my four patients from one nurse. On patient #1 she reported to me that she had given the patient hydralazine 20mg IV and the patient went into SVT. She didn't say anything about patient #2. That night I of course didn't push hydralazine on patient #1 (her pressures were fine anyways), but I did on patient #2. I couldn't get his diastolic under 100 all night long, and his systolic was always around 160. I didn't have any problems with the medication other than it didn't work too well.
    Next day I give report back to that nurse, told her I pushed hydralazine on patient #2. She then told he had also gone into SVT when she had pushed hydralazine on him. She hadn't mentioned this the day before.
    So basically I was wondering if she had pushed the hydralazine fast and that had caused SVT in both patients. My other thought was that maybe she didn't dilute it. Just seems weird that both of them did it to her and I have never had that problem on any patient I have given this med to. On the other hand she could have done everything right and still had it happen. Have any of you seen this? What else could have caused it? Any ideas?
  2. 8 Comments so far...

  3. 0
    never had this happen with hydralazine. how was the bp after she pushed the drug? she is certain it was SVT? i would imagine she would be pushing additional drugs if the pt. went into svt or at the least encouraging vagal maneuvers. sounds like there may be more to the story?
  4. 3
    I know this is an old post, but, I have pushed hydralazine on multiple occassions. I never found it to work all that well. I have NEVER had a patient have SVT from it either. It can cause tachycardia but SVT not so sure on that one. I personally hate when docs prescibe this med cause it really doesn't work so well.
  5. 4
    Pushing hydralizine too fast can cause reflex tachycardia. It was one of the very first things that I learned before I administered it.


    CV Pharmacology: Direct Acting Vasodilators
    . Its relatively short half-life (therefore requires frequent dosing) and precipitation of reflex tachycardia make it undesirable for treating chronic hypertension. However, it is used in treating acute hypertensive emergencies, secondary hypertension caused by preecclampsia, and pulmonary hypertension. It is often used in conjunction with a beta-blocker and diuretic to attenuate the baroreceptor-mediated reflex tachycardia and sodium retention, respectively
  6. 0
    Quote from CCL RN
    Pushing hydralizine too fast can cause reflex tachycardia. It was one of the very first things that I learned before I administered it.


    CV Pharmacology: Direct Acting Vasodilators
    I see this med sometimes on tele floors. I know it is used in OB alot.
  7. 0
    it's called reflex. tachycardia
  8. 0
    This drug is SUPPOSED to be administered undiluted.
  9. 0
    Maybe it is the dosage itself that gives your pt. reflex tachycardia. We don't push 20mg here. Just 5mg or 10mg. Never dilute it, too. Slow IV but not too slow.
  10. 0
    Quote from rn undisclosed name
    I know this is an old post, but, I have pushed hydralazine on multiple occassions. I never found it to work all that well. I have NEVER had a patient have SVT from it either. It can cause tachycardia but SVT not so sure on that one. I personally hate when docs prescibe this med cause it really doesn't work so well.
    That's funny, because from my experience I think hydralazine works great...it's labetolol that I find to be pretty useless...

    Reflex tachy is a side effect of hydralazine especially when pushed too fast, but SVT? haven't seen it. The drug should be administered undiluted.


Top